Idaho, 2008

Wildfire and High Wind in Idaho, August 25, 2008

August 25, 2008 · NWS BOI · 3 events in 2 counties and zones

A strong cold front swept through Eastern Oregon and Southwest Idaho August 25th bringing damaging winds and a wildfire in Southeast Boise that raced out of control destroying nearly a dozen homes including one fatality.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front swept through Eastern Oregon and Southwest Idaho August 25th bringing damaging winds and a wildfire in Southeast Boise that raced out of control destroying nearly a dozen homes including one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 25, 1:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 25, 1:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
240 PM MDT MON AUG 25 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THE COLD FRONT THAT IS
NOW MOVING ACROSS WA/OREGON IS BECOMING MORE WELL DEFINED. IT WILL
CONTINUE TO DO SO AS IT MOVES INTO THE HOT TEMPERATURES OF SW
IDAHO THIS EVENING. LATEST NAM MODEL SHOWS A CORE OF 12MB
3-HOURLY PRESSURE RISES IN SW IDAHO BETWEEN 3 AND 6Z. EXPECT THE
FRONT TO REACH THE BOISE AREA ABOUT 8PM WITH GUSTY WINDS AND
BLOWING DUST...REACHING TWIN FALLS AROUND 10PM. THE FRONT LOOKS
DRY IN THE SOUTH WHILE THE NORTH HAS A MUCH BETTER CHANCE OF
SHOWERS. TEMPERATURES TONIGHT WILL BE TRICKY. THE STRONG COLD
ADVECTION WILL BE TEMPERED BY THE WINDS WHICH WILL NOT DROP ALL
THE WAY OFF BY MORNING ACROSS THE EASTERN HALF OF THE FORECAST
AREA. UPPER HEIGHTS WILL START REBOUNDING WEDNESDAY FOR 8-10
DEGREES OF WARMING OVER TUESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS REMAIN IN GOOD
AGREEMENT WITH NORTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY NIGHT
AND THURSDAY AND THEN TRANSITIONING TO A SOUTHWEST FLOW BY FRIDAY
NIGHT AS THE NEXT UPPER LEVEL TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  MAIN DYNAMICS AND PRECIPITATION WILL REMAIN WELL NORTH OF
THE FORECAST AREA SO WILL KEEP THE TREND OF A DRY FORECAST THROUGH
THE END OF THE WEEK.  WITH THE FLOW ALOFT CHANGING TO SOUTHWEST OVER
THE FORECAST AREA LATER IN THE WEEK WILL SEE TEMPERATURES
TEMPORARILY CLIMB BACK ABOVE NORMAL.  THE GFS AND ECMWF CONTINUE TO
SHOW SOME MONSOONAL MOISTURE WORKING NORTHWARD AHEAD OF NEXT PACIFIC
TROUGH SO WILL KEEP THE MENTION OF SMALL POPS FOR THE WEEKEND.
MODELS HAVE CONTINUED THE TREND OF A SLIGHT TIMING DIFFERENCES WITH
THE NEXT PACIFIC TROUGH FOR THE WEEKEND SO WILL NOT MAKE ANY CHANGES
TO THE FORECAST AND WILL KEEP NEAR CLIMO POPS AND TEMPERATURES NEAR
NORMAL.

&&

.AVIATION...MAINLY VFR CONDITIONS TONIGHT.  AS OF 20Z A COLD FRONT
WAS MOVING INTO SOUTHEAST OREGON.  THIS COLD FRONT WILL CONTINUE TO
MOVE SOUTH AND EAST THROUGH OREGON UNTIL 03Z AND WILL MOVE OVER
SOUTHWEST IDAHO FROM 00Z TO 06Z.  THIS COLD FRONT WILL GENERATE
NORTHWEST WINDS OF 25 TO 35 KNOTS WITH HIGHER GUSTS. AREAS OF
MVFR VISIBILITIES IN BLOWING DUST ARE POSSIBLE IN THE SNAKE RIVER
VALLEY WITH THE FRONT THIS EVENING. WIDELY SCATTERED SHOWERS NORTH
OF A KBNO/KONO/KSNT LINE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR IDZ400-IDZ404-
     IDZ408-IDZ418-IDZ419.
     WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT MDT TONIGHT FOR
     IDZ016-IDZ030.
     WIND ADVISORY FROM 6 PM TO 10 PM MDT THIS EVENING FOR IDZ014-
     IDZ015.
     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR IDZ012.
OR...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR ORZ637.
     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR ORZ064.
&&

WEATHER.GOV/BOISE

SHORT TERM...JJ
LONG TERM....JA/LH
AVIATION.....JA
Hazardous weather outlook, Aug 25, 4:58 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
558 AM MDT MON AUG 25 2008

IDZ011-ORZ061-062-261215-
WEST CENTRAL MOUNTAINS-HARNEY COUNTY-BAKER COUNTY-
558 AM MDT MON AUG 25 2008 /458 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012>016-028>030-ORZ063-064-261215-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
558 AM MDT MON AUG 25 2008 /458 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS COLD FRONT WILL PASS THROUGH SOUTHEAST OREGON LATE
THIS AFTERNOON AND THROUGH SOUTHWEST IDAHO THIS EVENING. GUSTY
WINDS UP TO 45 MPH WILL ACCOMPANY THE FRONT WITH BLOWING DUST
POSSIBLE THROUGH UPPER AND LOWER TREASURE VALLEY. BE SURE TO
SECURE LOOSE OUTDOOR ITEMS BEFORE THIS EVENT.

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT TODAY TO 10 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN
THE VALE BLM...BOISE BLM...AND TWIN FALLS BLM AS WELL AS THE
SOUTHERN PORTION OF THE BOISE NATIONAL FOREST. FOR FURTHER
DETAILS...REFER TO THE LATEST RED FLAG WARNING BULLETIN...BOIFWFBOI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HAZARDOUS WEATHER CONDITIONS RELATING
TO POTENTIAL FIRE STARTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Lower Treasure Valley

When
August 25, 3:00 PM MST to 10:00 PM MST
Where
Lower Treasure Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Utility Company
Coordinates
43.746, -116.564 (the zone’s center; the record gives no point)

Idaho Power released a statement that 43 separate events left 9500 customers without power as high winds toppled trees and power lines in the Treasure Valley. Dead Indian Ridge RAWS recorded a 62 MPH wind gust during the event.

High Wind, Upper Treasure Valley

When
August 25, 4:00 PM MST to 10:00 PM MST
Where
Upper Treasure Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

Mountain Home ASOS reported a 58 mph wind gust and Boise Lucky Peak RAWS gusted to 60.

Wildfire, Upper Treasure Valley

When
August 25, 4:50 PM MST to 8:00 PM MST
Where
Upper Treasure Valley forecast zone
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Employee
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

A wildfire in Southeast Boise caused by an electrical component near an Idaho Power sub station quickly burned out of control destroying 10 homes and damaging many more including 1 fatality. Another wildfire near Mountain Home burned around 500 acres.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Upper Treasure Valley2008-08-2556FemalePermanent HomeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126898, 126893, 126897.